Overdose of aripiprazole, a new type of antipsychotic., Journal of Emergency Medicine, 2005, 28(3), 311
Aripiprazole is the first member of a new class of antipsychotic medications. Unlike other antipsychotics, it acts as a partial agonist at dopamine D(2) and 5-HT(1A) receptors, thereby mitigating most of the adverse reactions such as extrapyramidal side effects and hyperprolactinemia. Additionally, most research to date has suggested a low incidence of QTc prolongation and orthostatic hypotension at therapeutic doses. Experience in the setting of intentional overdose, however, is limited. We present a case of a 27-year-old woman who intentionally ingested 330 mg of aripiprazole in a suicide attempt. Clinical effects were limited to mild sedation. Serum levels performed by the drug's manufacturer confirmed a total level (parent drug and active metabolite) of 716 ng/mL, nearly six times the upper limit of accepted therapeutic levels. This suggests that aripiprazole's therapeutic index is quite high and reinforces the drug's known safety profile.